Winter Storm, Lackawanna
- When
- December 16, 6:00 AM EST to 8:00 AM EST
- Where
- Lackawanna forecast zone
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
Surface low pressure moving up the east coast brought copious moisture north ahead of it. Snow started across the area starting the afternoon of the 15th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Surface low pressure moving up the east coast brought copious moisture north ahead of it. Snow started across the area starting the afternoon of the 15th. During the evening the snow changed to sleet and freezing rain. Toward morning some of the valleys had warmed up above freezing so the precipitation was rain. The freezing rain and rain ended everywhere by 9 am. Freezing rain amounts were up to half an inch with the highest amounts across the hilltops. Liquid amounts were around 1 inch. The mixed precipitation on the roads created many vehicular accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 16, 1:55 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 AM EST FRI DEC 16 2005 .SHORT TERM (OVERNIGHT - FRIDAY)... WE HAVE ISSUED A WINTER STORM WARNING FOR NORTHEASTERN FA. CURRENT SFC SHOWS TEMPS IN LOW-MID 20S WITH CLEAR FREEZING RAIN PROFILE IN PLACE. WITH SLUG OF PRECIPITATION UPSTREAM WE CONCLUDED A WARNING WAS NEEDED PRIOR TO ITS ARRIVAL. WE ARE GOING TO DUMP ANOTHER 2 TO 4 INCHES OF SNOW ONTOP OF IT DURING A BUSY COMMUTING HOUR TOO, SO IMPACT WAS CONSIDERED. THE RUC PROFILES HAVE PROVIDED SOME MUCH NEEDED INSIGHT EARLY THIS MORNING. THEY LOOK MOST REALISTIC BY FAR, BOTH IN THEIR DEPICTION OF CURRENT WX AND THEIR FORECAST OF THE NEXT SEVERAL HOURS. WE HAVE FOLLOWED RUC PROFILES AND EXTRAPOLATION OF SNOW/FZRA LINE ON RADAR TO PRODUCE WX GRIDS THROUGH LATE MORNING. MODELS ARE CONSISTENT IN DEVELOPING STRONG UPWARD MOTION WITHIN SNOW BAND OVER CENTRAL FA THIS MORNING. QUICK BURST OF 2 TO 4 INCHES IS EXPECTED. WOULD NOT BE SURPRISED TO SEE 5 INCHES ON HILLTOPS BUT AM CONCERNED, WITH TEMPS RISING TO THE WEST, THAT SNOW:H2O RATIO MAY BE LOWER THAN EXPECTED. WE SHOULD TAPER OFF BETWEEN 10 AM AND NOON, PRETTY MUCH RIGHT ON SCHEDULE FOR FLAGS TO EXPIRE. ANTICIPATE ANOTHER ZONE UPDATE LATE IN SHIFT TO COVER FZRA/SNOW CHANGEOVER. DJP && .MEDIUM RANGE (FRIDAY NIGHT - SUNDAY)... A FAIRLY QUIET SYNOPTIC PERIOD WITH CHCS FOR LAKE EFFECT SNOW SHOWERS THE DOMINANT FEATURE. WITH HIGH PRESSURE RIDGE NOSING NORTHEAST FROM THE OHIO VALLEY, IT APPEARS THAT AT LEAST INTIALLY THE FLOW (SWLY) WILL BE SUCH THAT BEST CHCS FOR LAKE EFFECT WILL BE NORTH AND WEST OF THE FORECAST AREA, WITH OCCASIONAL FLUCTUATIONS IN THE BANDS BRINGING CHCS FOR SNOW SHOWERS INTO THE NORTHERN AND WESTERN AREAS FROM BOTH THE LAKE ONTARIO AND LAKE ERIE BANDS. AT THIS POINT IN TIME, WILL FEATURE ONLY SMALL CHANCES IN THE GRIDS WITH LIGHT ACCUMS, SINCE AS MENTIONED, BEST CHCS FOR HEAVIER SNOWS WILL BE NORTH AND WEST. -JML && .LONG TERM (SUN NGT - THU)... PD CHARACTERIZED BY RELATIVELY QUIET WX. BROAD TROF OVER THE ERN HALF OF THE COUNTRY REMAINS IN PLACE KEEPING THE FCST AREA COLDER THAN NRML...AND WITH CONT CHANCES OF LAKE EFFECT SNOWS...ENHANCED BY THE OCNL SHRT WV ZIPPING THRU IN THE FLOW. SHRT WV/S WILL ALSO RE-ENFORCE THE COLD AIR AND VARY THE LOCATIONS AND INTESNSITY OF THE LAKE EFFECT. FLWD HPC GUID FOR TEMPS THU THE PD. MORFORD && .AVIATION (16/06Z - 17/06Z)... CHGOVR TO SNOW FROM FZRA AND PL WILL OCCUR FROM W TO E EARLY THIS MRNG, GNRLY IN THE 08-12Z TIME FRAME. IFR TO MVFR CIGS/VSBYS INTO EARLY AFTN MOST AREAS. SE WINDS, GUSTY AT HIGHER ELEVATIONS, SWINGING ARND TO THE W THIS MRNG. XPCT BKN-OVC MVFR/VFR CIGS TNGT ACRS UPSTATE, WITH VFR CONDITIONS ACRS NE PA. && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...WINTER STORM WARNING NYZ062, AND FOR ONONDAGA, MADISON, ONEIDA, OTSEGO THRU NOON. WINTER WX ADVISORY REST OF CENTRAL NY. .PA...WINTER STORM WARNING PAZ040-043>044-047>048 THRU NOON. WINTER WX ADVISORY NORTHEAST PA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 132 AM EST FRI DEC 16 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-170645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 132 AM EST FRI DEC 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT A MIX OF FREEZING RAIN AND SLEET WILL CONTINUE THROUGH THE EARLY MORNING, THEN CHANGE TO SNOW TOWARD DAYBREAK. AN ADDITIONAL 2 TO 4 INCHES OF SNOW IS EXPECTED. WINTER STORM WARNINGS AND ADVISORIES ARE POSTED ACROSS THE ENTIRE AREA. PLEASE REFER TO ALBWSWBGM FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOW SPOTTERS ARE ENCOURAGED TO REPORT TOTALS TO THE NATIONAL WEATHER SERVICE. DJP
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488475, 5488476, 5488477, 5488478, 5488544, 5488545.